[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.178.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
November 13, 2006

Methadone-Induced Long QT Syndrome vs Methadone-Induced Torsades de Pointes

Arch Intern Med. 2006;166(20):2288. doi:10.1001/archinte.166.20.2288-b

Ehret et al1 pointed out the high frequency of methadone-induced long QT syndrome (LQTS) among hospitalized drug users and its risk factors. Interestingly, in their study only 4 of 50 patients with LQTS induced by methadone hydrochloride also had torsades de pointes (TdP).1 Moreover, although methadone use might have been associated with LQTS in outpatients as well as in inpatients,1,2 and although millions of patients have been using methadone since the 1960s, only 43 patients with methadone-induced TdP were reported to the US Food and Drug Administration up to October 2002.3 Therefore, it is possible that methadone, just like amiodarone,4 might be normally associated with LQTS and rarely with TdP. If this is the case, preventing methadone-induced LQTS and preventing methadone-induced TdP is not the same. In fact, in the study by Ehret et al,1 2 patients had TdP, although their corrected QT (QTc) intervals were within normal range.1

First Page Preview View Large
First page PDF preview
First page PDF preview
×